MENU
Therapeutics in Dermatology
A reference textbook in dermatology
 You are visiting a Fondation René Touraine website.    Donate English Français

  Health professionals

Home > English > Book > Diseases >

Perioral dermatitis (POD)

6 June 2013, by WEBER I.

1 - DEFINITION AND CLINICAL SIGNS

Perioral dermatitis (POD), a facial skin disorder, is a common cause of consultation of dermatologists. However, there are no epidemiological studies on the incidence of the disease.

Perioral dermatitis mostly occurs in Caucasian subjects and mostly in women aged between 15 and 45, with a peak being observed between the 2nd and 3rd decades. Affected individuals frequently present with cutaneous xerosis or moderate atopic dermatitis [3].

In children, the condition is observed most frequently in boys [3]. The lesions are generally more widespread in children [2].

The lesions typically affect the perioral area although they may also affect the perinasal or perioccular areas. A given patient may present with lesions in two or three different locations.

1.1 - PATHOPHYSIOLOGY

The epidermal barrier is altered in POD which differentiates it from rosacea [4]. The repeated application of cosmetics or topical preparations contributes to the alterations in the epidermal barrier, which leads to sensations of tension or skin dryness, which in turn leads to the increased application of topical steroid preparations or cosmetics. This is followed by an inflammatory reaction and the formation of POD lesions. Topical corticosteroid therapy aggravates the clinical signs of the disease and is therefore contraindicated in patients with POD. Other aetiological factors are summarized in Table I.

1.2 - PROGRESSION AND COMPLICATIONS

The development of the disease is sub-acute or chronic. Patients generally recover without sequelae except those with lupoid variations of the condition who may present with scars.

The psychological impact of this noticeable disorder may be significant. A rebound effect, often observed with the tapering-off or discontinuation of topical corticosteroids, may cause psychological suffering and incite patients to retake the products, resulting in a vicious circle.

Relapses are rare and often caused by application of steroid creams.

× N.B. : This limited content is for the general public. If you are a health professional, click here to register for free and gain access to a dedicated deeper content.
If you already have an account, log in!

Follow us

Newsletter

René Touraine Foundation